Biovail settles with SEC for $10 million
WASHINGTON Biovail has agreed to pay the Securities and Exchange Commission $10 million to settle accounting fraud issues, according to the Wall Street Journal.
The SEC claimed that the company overstated earnings and hid losses to deceive investors and meet quarterly and annual earning targets. And when that failed, the SEC said, “Biovail actively misled investors and analysts about the reasons for the company’s poor performance.”
Involved in the matter were Biovail’s founder, former chairman and former chief executive officer, Eugen Melnyk, former chief financial officer Brian Crombie, current finance chief Kenneth Howling and controller John Miszuk; who were allegedly using the information to receive big financial gains.
According to the SEC’s complaint, Biovail engaged in three different schemes between 2001-03. In one, the SEC said Biovail improperly shifted $47 million of research-and-development expenses from its books. It also claims the company used a phony transaction to record $8 million of revenue in 2003, and that Crombie and Miszuk deceived the firm’s outside auditors about the arrangement. In the third, the SEC said Biovail understated foreign-exchange losses in the second quarter of that year, inflating net income by 18 percent. It said Miszuk knew of the mistake or “recklessly disregarded” it when signing off on the company’s quarterly results.
Health Canada issues a health advisory for Carbamazephine
TORONTO An advisory of serious skin reactions has been announced by Health Canada in relation to the drug Carbamazephine, also known as Tegretol in Canadian markets.
According to published reports, Carabamazephine is said to have potentially fatal reactions especially for patients of Asian ancestry. According to Health Canada, all patients that are now considering taking the drug should consult with their doctors about taking a genetic test to determine if they have the specific marker that can cause a lethal reaction from the medicine.
Carbamazephine is indicated for patients who are suffering from epilepsy, mania, bipolar disorder and trigeminal neuralgia, a facial condition.
The advisory states that “Serious and sometimes fatal skin reactions known as Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis have been known to occur very rarely with carbamazepine. While all patients treated with carbamazepine are at risk of these skin reactions, the risk is approximately 10 times higher in Asian countries than in Western countries.”
Health Canada also advises that anyone experiencing reactions to the medication such as a rash, red skin, blistering of the lips, eyes or mouth and/or peeling skin and fever must immediately consult with a doctor. The advisory also strongly urges that those who are not experiencing any problems should not halt their medications based on the advisory until a doctor is contacted.
China strengthens safety regulations due to contamination in Heparin
SHANGHAI, China Baxter international has recalled all batches of Heparin, prompting China’s top drug safety agency to order its local bureaus to increase supervision over the manufacturing of the blood-thinning drug, according to the New York Times.
The use of heparin has resulted in about 19 deaths and hundreds of allergic reactions in America, and in Germany, Heparin, provided from another Chinese manufacturer, has also experienced a reported 80 accounts of allergic reactions.
According to the Times, China is the largest supplier of Heparin, and the Food and Drug Administration last week reported that active ingredients from Baxter’s Chinese supplier, Changzhou SPL, were contaminated with a cheaper version of Heparin.
China’s drug agency, the State Food and Drug Administration, has ordered that producers of the active ingredients of Heparin must get their raw materials from registered suppliers, and has strengthened the checks that the raw materials are safe and efficient. Investigations are still continuing on whether the fake material, which was identified as oversulfated chondoitin sulfate, caused the allergic reactions in patients.
The Times also reported that the FDA has ordered that all the imports of Heparin be inspected for contamination. It seems likely that the active ingredient would be contaminated, as much of the production of Heparin occurs in small factories and homes that are unlicensed and unregulated.
Based on the Chinese agency’s order, organizations involved in the health and drug industry are being pushed to create a system to be able to trace back to the raw materials used in order to prevent future health issues.